Colorado, 2015

High Wind in Colorado, November 18, 2015

November 18, 2015 · NWS BOU · 6 events in 6 counties and zones

Strong winds along the Front Range caused widespread power outages, downed power lines and downed trees. About 17,000 Xcel Energy customers in the Golden and Lakewood areas were without power during the afternoon.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong winds along the Front Range caused widespread power outages, downed power lines and downed trees. About 17,000 Xcel Energy customers in the Golden and Lakewood areas were without power during the afternoon. Xcel Energy crews |repaired or replaced 100 poles that snapped in the strong winds. In Boulder County, power outage affected approximately 4,500 residents. Blowing snow produced low visibilities and black ice along Colorado 93, between Golden and Boulder; and along C-470 south of Interstate 70. Near Golden a semi truck was blown over.

Peak wind gusts included: 102 mph at the National Wind Technology Center, 100 mph, 2 miles south of Gold Hill; 95 mph in Lyons, 94 mph at the NCAR Mesa Lab and the Junction of Colorado Highways 72 and 93; 90 mph, 3 miles south-southwest of Boulder; 80 mph at Jefferson; 79 mph, 2 miles south-southwest of Brainard Lake atop the Niwot Ridge Saddle at 11,500 ft; 78 mph, 3 miles east-northeast of Nederland; 77 mph, atop Peak 8 at Breckenridge Ski Area and 8 miles northeast of Four Corners; 76 mph atop Berthoud and Loveland Passes; 70 mph at Briggsdale, 63 mph at Sterling Municipal Airport, and 59 mph at Wiggins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 17, 9:08 PM MST, 5 hours 45 minutes earlier.

Area forecast discussion, Nov 17, 9:08 PM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
908 PM MST TUE NOV 17 2015

.UPDATE...
ISSUED AT 908 PM MST TUE NOV 17 2015

FLOW REGIME WILL BE TRANSITIONING TO NORTHWESTERLY OVERNIGHT WITH
A FAIR AMOUNT OF MID-LEVEL WARM ADVECTION MOVING OVER THE NORTHERN
HALF OF THE STATE. RISING HEIGHTS AT 500 MB WILL ALSO BE SUBSIDENT
OVERNIGHT AS THE AIRMASS OVER THE MOUNTAINS STABILIZES. THIS
SHOULD LIMIT OROGRAPHIC SNOW SHOWER DEVELOPMENT IN THE MOUNTAINS
DURING THE OVERNIGHT HOURS. HAVE BACKED OFF ON MOUNTAIN SNOW
SHOWERS TO SLIGHT CHANCE THROUGH 5 AM. ON THE PLAINS...THE
DEPARTING UPPER LEVEL LOW HAS TAKEN THE WRAP-AROUND SNOW BAND WITH
IT...SO ALL POPS ON THE PLAINS WILL BE ZERO OVERNIGHT.
TEMPERATURES WILL BE COOLING OFF...ESPECIALLY AREAS THAT GOT HEAVY
SNOW LAST NIGHT. AFTER MIDNIGHT...INCREASING CIRRUS CLOUDS WILL
BEGIN LIMITING FURTHER COOLING OF TEMPERATURES. ONLY CHANGE TO THE
TEMPERATURES FOR TONIGHT AND TOMORROW WERE TO COOL OFF THE PALMER
DIVIDE AND WASHINGTON COUNTY AREAS...WHERE SNOW ACCUMULATIONS WERE
HEAVIEST. AREAS THAT STILL HAVE GUSTY WINDS SHOULD BE DECREASING
OVER THE NEXT COUPLE HOURS AS THE BOUNDARY LAYER DE-COUPLES FROM
THE NORTHWEST FLOW ALOFT.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 215 PM MST TUE NOV 17 2015

THE UPPER LOW IS RAPIDLY MOVING AWAY...AND MOST OF THE
PRECIPITATION HAS ENDED ACROSS NORTHEAST COLORADO. TEMPERATURES
ARE BEGINNING TO RISE...SO EVEN WITH SOME GUSTY WINDS THE SNOW
WILL NOT DRIFT AS MUCH THE REST OF THE AFTERNOON. WILL ALLOW THE
BLIZZARD WARNING TO EXPIRE AT 2PM...LEAVING NORTHEAST COLORADO
WITH NO MORE WARNINGS. THE WINDS ARE EXPECTED TO DECREASE RAPIDLY
THIS EVENING.

THEN WE LOOK UPSTREAM AND WE SEE A TIGHTENING NORTHWESTERLY GRADIENT.
IN FACT WESTERLY WINDS HAVE ALREADY BEGUN TO BLOW IN THE HIGHER
MOUNTAINS. THIS WILL CONTINUE TONIGHT AND TOMORROW. WE WILL HAVE
SOME MOISTURE IN THE FLOW SO SCATTERED SNOW SHOWERS CAN BE
EXPECTED IN THE HIGHER ELEVATIONS WEDNESDAY. LOOKS LIKE WE WILL
FLIRT WITH HIGH WIND CRITERIA LATE TONIGHT AND WEDNESDAY MORNING
...SOME OF THE MESOSCALE MODELS SHOW GUSTS IN THE LOWER 50S NEAR
BOULDER AND JEFFCO. IT LOOKS LIKE WE WILL FALL SHORT OF HIGH
WINDS...WILL DEFER ANY HIGH WIND WARNING DECISION TO THE NEXT
SHIFT. TOMORROW THE COMPETING FORCES OF WESTERLY FLOW AND SNOW ON
THE GROUND WILL RESULT IN WARMER MAX TEMPERATURES AT FORT COLLINS
AND GREELEY...LOWER IN THE METRO AREA ESPECIALLY SOUTHERN METRO
AREA WHERE UP TO A FOOT OF SNOW IS ON THE GROUND.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 215 PM MST TUE NOV 17 2015

THERE WILL BE A STRONG NORTHWEST FLOW PATTERN ACROSS COLORADO
THROUGH THE END OF THE WEEK. FOR WEDNESDAY NIGHT THERE WILL BE
STRONG YET DECREASING WINDS OVER THE MOUNTAINS AND EAST SLOPES AS
A STRONG 100KT JET REMAINS OVER THE AREA. WITH THE NORTHWEST FLOW
THERE WILL BE SNOW SHOWERS IN THE MOUNTAINS WITH BEST AREAL
COVERAGE WEDNESDAY EVENING BEFORE MOISTURE SHALLOWS OUT DURING THE
NIGHT.

THERE IS A WEAK WAVE AND ASSOCIATED WEAK COLD FRONT EMBEDDED IN
THE FLOW WHICH WILL SLIDE ACROSS COLORADO ON FRIDAY. HAVE LOWERED
HIGH TEMPERATURES AND ADDED SOME LOW POPS FOR FRIDAY AFTERNOON IN
THE MOUNTAINS AND PLAINS. DRIER AND WARMER AGAIN ON SATURDAY BUT
ANOTHER WEAK DISTURBANCE ON SUNDAY WILL BRING ANOTHER SLIGHT
CHANCE OF SNOW TO THE MOUNTAINS. DRIER AND WARMER AGAIN THROUGH
EARLY NEXT WEEK WITH RIDGING ALOFT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 908 PM MST TUE NOV 17 2015

MINIMAL AVIATION IMPACTS OVER THE NEXT 24 HOURS OR SO. CEILINGS
WILL REMAIN ABOVE 10000 FEET AGL AND VISIBILITIES SHOULD BE
UNRESTRICTED. WINDS WILL BE TRANSITIONING TO DRAINAGE...ESPECIALLY
WITH COLD AIR COMING DOWN OFF THE SNOWCOVERED PALMER DIVIDE.
WESTERN SUBURBS OF DENVER COULD SEE GUSTY WINDS TOMORROW NIGHT...
BUT SHOULD BE LITTLE IMPACT ON KDEN.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DANKERS
SHORT TERM...RTG
LONG TERM...ENTREKIN
AVIATION...DANKERS
Hazardous weather outlook, Nov 17, 9:06 AM MST, 17 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
906 AM MST TUE NOV 17 2015

COZ030>051-181615-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
906 AM MST TUE NOV 17 2015

...BLIZZARD MOVING ACROSS NORTHEAST COLORADO TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF HEAVY SNOW AND HIGH WINDS WILL MOVE EASTWARD ACROSS THE
NORTHEASTERN COLORADO PLAINS TODAY. SNOW WILL END IN THE DENVER
AREA BY MID MORNING...BUT WILL CONTINUE IN AREAS NEAR THE EASTERN
BORDER INTO THE AFTERNOON. ADDITIONAL SNOWFALL AMOUNTS OF 2 TO 4
INCHES ARE POSSIBLE IN DOUGLAS COUNTY THIS MORNING...WITH 3 TO 9
INCHES ON THE PLAINS EAST OF DENVER. NORTH WINDS GUSTING AS HIGH
AS 60 MPH WILL CAUSE WHITEOUT CONDITIONS IN THE AREAS OF HEAVIER
SNOW.

FOR TONIGHT THE SNOW AND BLOWING SNOW WILL END ON THE EASTERN PLAINS
EARLY. AREAS OF LIGHT SNOW WILL CONTINUE IN THE MOUNTAINS. WINDS
WILL INCREASE OVER THE EAST SLOPES OF THE FRONT RANGE WITH GUSTS
AS HIGH AS 60 MPH IN WIND PRONE LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY...STRONG GUSTY WINDS WILL OCCUR IN THE MOUNTAINS AND
FOOTHILLS WITH SOME GUSTS TO 65 MPH POSSIBLE. AREAS OF SNOW AND
BLOWING SNOW WILL LINGER ESPECIALLY ABOVE TIMBERLINE. CONDITIONS
WILL BE DRIER ON THURSDAY BUT REMAIN WINDY ABOVE TIMBERLINE.

THE NEXT STORM SYSTEM WILL BRING A CHANCE OF SNOW AND BLOWING
SNOW TO THE MOUNTAINS ON FRIDAY...WITH A SLIGHT CHANCE OF SHOWERS
ACROSS THE NORTHEAST PLAINS LATE FRIDAY AFTERNOON AND EVENING. DRY
CONDITIONS WILL RETURN FOR THE WEEKEND WITH TEMPERATURES CLIMBING
BACK TO NEAR NORMAL BY SUNDAY

.SPOTTER INFORMATION STATEMENT...

SNOWFALL AND WIND REPORTS ARE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
November 18, 2:53 AM MST to 1:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
November 18, 4:46 AM MST to 12:44 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
87 kt (100 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
November 18, 4:53 AM MST to 5:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
November 18, 6:04 AM MST to 7:48 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
85 kt (98 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

High Wind, Ne Weld County

When
November 18, 8:18 AM MST to 1:32 PM MST
Where
Ne Weld County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

High Wind, Logan County

When
November 18, 11:30 AM MST to 12:50 PM MST
Where
Logan County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603292, 603288, 603286, 603289, 603291, 603290.